Coronary vasospasm and atrial fibrillation associated with ondansetron therapy

Ann Pharmacother. 2009 Mar;43(3):532-6. doi: 10.1345/aph.1L544. Epub 2009 Mar 3.

Abstract

Objective: To provide further evidence of cardiovascular adverse effects of ondansetron, including new-onset atrial fibrillation, ST segment elevation, and chest pain subsequent to ondansetron administration, and to review cardiovascular adverse events related to several 5-hydroxytryptamine type 3 (5-HT(3)) receptor antagonists.

Case summary: A 51-year-old male with an uncomplicated past medical history was admitted for an elective inguinal hernia repair and septoplasty. His maintenance medications were discontinued prior to surgery. After a second 4-mg dose of intravenous ondansetron was administered, he developed nausea and diaphoresis. His electrocardiograph revealed new-onset atrial fibrillation and inferolateral ST segment elevation with ST segment alternans. During emergent cardiac catheterization, no obstructive coronary artery disease was evident. The patient's heart rhythm was electrically converted to normal sinus rhythm. During 3 years of follow-up, he has had no return of chest pain or hypotension.

Discussion: Although considered a safe class of medications by many clinicians, several of the 5-HT(3) receptor antagonists have been associated with serious cardiovascular effects. Three case reports described cardiac dysrhythmias and 9 documented coronary vasospasm and chest pain, possibly resulting from ondansetron. This is the first reported case of a combination of hypotension, atrial fibrillation, ST segment elevation, and chest pain following ondansetron administration after elective surgery in a healthy adult male with a nonconfounding medication profile. The Naranjo probability scale indicated that ondansetron was the probable cause of these cardiovascular events.

Conclusions: This case report supports the concern regarding cardiovascular adverse effects of ondansetron. Clinicians should be aware of cardiovascular adverse reactions that may be associated with intravenous ondansetron and monitor for electrocardiographic changes as indicated. Further investigation is needed to delineate the actual incidence of cardiovascular effects associated with ondansetron and whether the intravenous rate of administration is a contributing factor.

Publication types

  • Case Reports

MeSH terms

  • Antiemetics / adverse effects*
  • Atrial Fibrillation / chemically induced*
  • Coronary Vasospasm / chemically induced*
  • Humans
  • Injections, Intravenous
  • Male
  • Middle Aged
  • Ondansetron / adverse effects*
  • Postoperative Nausea and Vomiting / prevention & control
  • Serotonin Antagonists / adverse effects*

Substances

  • Antiemetics
  • Serotonin Antagonists
  • Ondansetron